Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 126, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 3, 1998, 1:49 PM CDT for Choctaw County, Alabama. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 3, 1998, 1:49 PM CDT (18:49 UTC)
- Expired
- May 3, 1998, 2:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Choctaw County, AL
The radar
The Mobile radar (KMOB), 149 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 2:30 PM CDT | Hail 0.75 | Pennington, AL | Dime size hail fell from Butler to Pennington. |
| May 3, 2:35 PM CDT | Hail 1 | Butler, AL | Quarter size hail fell in the community. |
| May 3, 2:55 PM CDT | Hail 0.75 | Butler, AL | Dime size hail was reported in Butler. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 6.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 1449 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 031849 RRA SVRMOB ALC023-031945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 149 PM CDT SUN MAY 3 1998 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHOCTAW COUNTY IN SOUTHWESTERN ALABAMA * UNTIL 245 PM CDT * AT 147 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 16 MILES WEST OF PENNINGTON OR 9 MILES WEST OF JACHIN... AS INDICATED BY DOPPLER RADAR... MtOVING EAST 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR- CHOCTAW CITY AT 155 PM CDT PENNINGTON AT 200 PM CDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS!
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:30 AM CDT, 11 hours 19 minutes earlier.
Area forecast discussion, May 3, 2:30 AM CDT, 11 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 230 AM CDT SUN MAY 3 1998 LATEST UPSTREAM RAOBS IN VCNTY OF FNTL BNDRY MOVG THRU CENTRAL AR AT PRESENT...SHOWS A GREAT DEAL OF COASTAL INSTABILITY WITH LIS -9...CAPES NEAR 2500 J/KG. ALTHO CAP STRENGTHS 3/5C AT 00Z...CURRENT SAT LOOPS INDICATE COOLING CLD TOPS AND TSTM GROWTH EXPANDING OVR LA AS MID LVL VORT LOBE INTERACTS WITH OUTFLOW BNDRYS. XPCT THIS CNVTV ACTIVITY TO CONTINUE SPILLING SEWRD INTO CWA CLOSE TO SUNRISE AND ON THRU THE MORNING. AT THIS TIME WITH FVRBL WET BULB ZEROS 8500/9000 FT AGL AND THT-E DECR WITH HEIGHT...WUD EXPECT MAIN THREAT FM STORMS TO BE HAIL AND/OR DAMAGING WINDS TDY. VIL OF THE DAY RATHER LOW...NEAR 35. FNTL BNDRY MAKES SLOW PROGRESS TO THE E/SE TDY BEFORE STALLING NEAR THE COAST TONIGHT AND MON WITH BEST INSTABILITY GRADIENT ALG COAST AND OFFSHORE...THUS WL LEAN TO A LKLY POP THRU TONIGHT ALG COASTAL SXNS. WITH ANOTHER MID LVL VORT LOBE PASSAGE ON MON WL KEEP A CHC OF PCPN IN FCST AS FNT LINGERS NEARBY. TMPS ALSO A TREMENDOUS CHALLENGE...FEEL WITH CLDS AND RAIN IN AREA TDY READINGS WILL BE MUCH COOLER THAN ADVERTISED BY GUIDANCE. NOT MUCH DRYING SO LTL CHG IN OVERNIGHT LOWS. OVR COASTAL WATERS...LATEST BOUY DATA SHOWS SW WINDS 10/15 KTS AND SEAS NEAR 2 FT. AS FNT STALLS ACRS AREA TONIGHT...WINDS WILL VARY FM A SW TO NW DIRECTION ARND 15KT AND OCCASIONALLY GUSTY DEPENDING ON HOW FAR S THE FNT MAKES IT. WIND...WAVES AND SEAS HIGHER NEAR TSTMS. MOB 76/60/81/58 6632 PNS 77/60/79/61 6632 DTS 77/64/76/63 6632 EVR 78/59/82/55 6132 10
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 8:20 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh | 55 min |
| May 3, 7:28 AM CDT | Severe Thunderstorm Warning | MOB | Butler, Wilcox | 62 min |
| May 3, 8:27 AM CDT | Severe Thunderstorm Warning | MOB | Crenshaw | 63 min |
| May 3, 2:43 PM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 77 min |
| May 3, 2:45 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 75 min |
| May 3, 2:53 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 97 min |
| May 3, 3:25 PM CDT | Tornado Warning | MOB | Wilcox | 65 min |
| May 3, 4:02 PM CDT | Severe Thunderstorm Warning | MOB | Butler | 58 min |
| May 3, 4:28 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh | 47 min |
| May 3, 4:46 PM CDT | Severe Thunderstorm Warning | MOB | Covington | 59 min |
| May 3, 5:08 PM CDT | Tornado Warning | MOB | Covington | 37 min |
| May 3, 6:22 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 68 min |
| May 3, 6:37 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 53 min |
| May 3, 6:51 PM CDT | Severe Thunderstorm Warning | MOB | Escambia | 69 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.